Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Tucson, AZ

July 19, 2004Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2004, 7:16 PM MST for Pima County, Arizona. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 7:16 PM MST (02:16 UTC)
Expired
Jul 19, 2004, 8:30 PM MST
In force
74 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 122 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3319 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 200224
FFWTWC
AZC019-200430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
716 PM MST MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN ARIZONA

* UNTIL 930 PM MST

* AT 711 PM MST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO         
  INDICATE A LARGE AREA OF MODERATE TO HEAVY RAINFALL NORTH OF SELLS.
  MOVEMENT OF THE STORMS IS TO THE NORTH AROUND 10 MPH.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE TOHONO OODHAM 
INDIAN NATION AND HAVE SHOWN A TENDENCY TO TRAIN...THUS DUMPING MORE 
RAINFALL ON ALREADY SATURATED GROUND. THIS SHOULD CONTINUE OVER THE 
NEXT SEVERAL HOURS. THUS THE WARNING HAS BEEN EXTENDED FOR THIS AREA 
UNTIL 930 PM AND REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD WARNING.

DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL MAY HAVE OCCURRED 
NEAR COMOBABI...VAYA CHIN AND JUST NORTH OF TONOPAH. RAINFALL TOTALS 
IN THESE AREAS RANGED FROM ONE TO TWO INCHES WITH LOCAL AMOUNTS OF 3 
TO 4 INCHES.

SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD
QUICKLY. DO NOT DRIVE INTO FLOODED AREAS. MOVE TO HIGHER GROUND.

FLASH FLOODING IS PARTICULARLY DANGEROUS AT NIGHT BECAUSE IT IS VERY
HARD TO SEE RISING WATER. IF WATER COVERS THE ROAD...TURN AROUND AND
TAKE ANOTHER ROUTE.

LAT...LON 3204 11214 3202 11164 3250 11165 3250 11218

$$

JRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:40 PM MST, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 1:40 PM MST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST MON JUL 19 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BECOME CENTERED OVER WESTERN
NEW MEXICO AND EASTERN ARIZONA...PROVIDING A DECREASED CHANCE OF
THUNDERSTORMS THROUGH THE MIDDLE OF THE WEEK. THE UPPER HIGH WILL
MOVE TOWARD NORTHERN ARIZONA BY THE END OF THE WEEK AND INTO THE
WEEKEND...WITH AN INCREASE IN MOISTURE AND THUNDERSTORMS.
&&

.DISCUSSION...INITIAL THUNDERSTORM DEVELOPMENT SO FAR HAD BEEN IN
THE MOUNTAINS ACROSS SANTA CRUZ INTO SWRN COCHISE...ALONG WITH A FEW
ALONG THE TOPS OF THE BABOQUIVARI RANGE IN CNTRL PIMA COUNTY. NOT
TOO MUCH ACTIVITY OUT EAST EXCEPT IN THE WHITE MOUNTAINS AND
CHIRICAHUA RANGE. IN GENERAL...IT LOOKED LIKE ISOLATED POP VALUES
WILL WORK FOR THIS EVENING. SEE LATEST PHXHWOTWC OR WMO HEADER
FLUS45 FOR SHORT-TERM THINKING ON STORMS. THE MODELS CONTINUED TO
SHOW THE MID-LEVEL ANTICYCLONE CENTERED OVER SERN AZ/SWRN NM
SHIFTING NWD AS THE WEEK GOES ON. GFS MODEL LIFTS THE HIGH
CIRCULATION TO NEAR THE FOUR CORNERS AREA AROUND WEDNESDAY THEN
GRADUALLY MOVES IT OVER NCNTRL AZ INTO SRN NV BY MID NEXT WEEK. THIS
NORTHWARD SHIFT IN THE CENTER OF THE HIGH SHOULD LEAD TO AN OVERALL
BETTER FLOW PATTERN FOR AN INCREASE IN THUNDERSTORM COVERAGE. GFS
ALSO WAS SHOWING A FAIRLY STRONG INVERTED TROUGH MOVING THROUGH
MEXICO LATE WEDNESDAY INTO FRIDAY WHICH WILL LIKELY ENHANCE THE
THUNDERSTORM CHANCES FRIDAY INTO THE WEEKEND. HIGH TEMPERATURES WILL
REMAIN ABOVE NORMAL THE NEXT FEW DAYS...THEN LOWER NEAR NORMAL
FRIDAY INTO EARLY NEXT WEEK AS THE HIGH CENTER SHIFTS NORTH.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 19, 12:10 PM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1210 PM MST MON JUL 19 2004

AZZ019-029>035-200700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1210 PM MST MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A NORMAL TO SLIGHTLY BELOW NORMAL THREAT FOR HEAVY
RAINFALL AND STRONG DOWNBURST WILL EXIST TODAY FROM TUCSON WEST...
WHERE THE ATMOSPHERE IS MORE UNSTABLE AND AMPLE LOW LEVEL MOISTURE
RESIDES. THE DRY AND MORE STABLE ATMOSPHERE TO THE EAST OF TUCSON
WILL INHIBIT DEEP CONVECTION TODAY...AND THUS RESULT IN A LOW
PROBABILITY FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

DISCUSSION...NO MAJOR DISTURBANCES ROTATING THROUGH SOUTHEAST
ARIZONA AS THE UPPER HIGH CENTER WAS LOCATED OVER THE SOUTHERN
ARIZONA AND NEW MEXICO BORDER. A VERY WEAK DISTURBANCE...INITIATING
FROM CONVECTION IN SOUTHERN SONORA MEXICO LAST NIGHT...WILL SHIFT
NORTHWARD ON THE WESTERN PERIPHERY OF THE HIGH INTO SOUTHWEST/SOUTH
CENTRAL ARIZONA TODAY...BUT WILL HAVE VERY LITTLE IMPACT ON
THUNDERSTORM ACTIVITY. THE MORNING UPPER AIR SOUNDING FROM TUCSON
INDICATED A WEAK MIXED...AND RATHER DRY MOUNTAIN BOUNDARY LAYER JUST
ABOVE 730 MB. IN ADDITION...AN INVERSION/WARM AIR ALOFT WAS ALSO
NOTED NEAR 500 MB. THESE ENVIRONMENTAL CONDITIONS WOULD SUGGEST THAT
INITIAL BUILDUPS OVER THE MOUNTAINS WOULD BE DELAYED UNTIL THIS
AFTERNOON...AND WOULD INITIALLY SHOW THIN WEAK CONVECTIVE COLUMNS AT
FIRST. THE GOES-10 PRECIPITABLE WATER IMAGERY INDICATED THE THE EAST
WAS QUITE DRY IN THE MID-LEVELS...WITH MOIST AIR STILL REMAINING IN
THE WESTERN DESERTS...MAINLY FROM TUCSON WEST. EXPECT TO SEE
MOUNTAIN CONVECTION BEGIN TO OCCUR SOUTH OF TUCSON LATER THIS
AFTERNOON...THEN MOVE NORTH AT 10 TO 15 MPH INTO THE VALLEYS BY LATE
AFTERNOON AND EARLY EVENING. SINCE THE MORNING UPPER AIR SOUNDING IN
TUCSON DID INDICATE SOME INSTABILITY IN THE VALLEYS...THUNDERSTORMS
SHOULD BE ABLE TO SUSTAIN THEMSELVES.

THE DRY AND MORE STABLE ATMOSPHERE TO THE EAST OF TUCSON WILL
INHIBIT DEEP CONVECTION TODAY...AND THUS RESULT IN A LOW PROBABILITY
FOR HEAVY RAINFALL AND STRONG DOWNBURST WINDS. HOWEVER...FROM TUCSON
WEST...WHERE THE LOW LEVEL MOISTURE IS MORE PREVALENT...THERE IS A
LOW TO NORMAL PROBABILITY FOR HEAVY DOWNPOURS AND STRONG DOWNBURST
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THE UPPER HIGH CENTER WILL DRIFT FURTHER NORTH AND NORTHWEST
BEGINNING MID-WEEK. THIS WILL ALLOW A MORE FAVORABLE MOIST FLOW TO
RETURN TO SOUTHEAST ARIZONA. THEREFORE...EXPECT THUNDERSTORM
ACTIVITY TO INCREASE THE SECOND HALF OF THE WORK WEEK INTO THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 19, 4:46 PM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 W TUCSON              32.20N 110.98W
07/19/2004                   PIMA               AZ   FIRE DEPT/RESCUE

            ROOFING BLOWN OFF A BUILDING AND A POWER POLE WAS
            SNAPPED. LOCATION SILVERBELL ROAD NEAR EL CAMINO DEL
            CERRO.

&&

JRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:24 PM MSTFlash Flood WarningTWCPima6 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.